DEAR DR. DONOHUE: I am writing on behalf of myself and my sister with questions on polymyalgia rheumatic. I was diagnosed with it more than three years ago and have been taking prednisone ever since. I am now on a low dose. I’ve tried to wean off it, but the pain returns. Now, to my surprise, my sister has been diagnosed with the same condition and is awaiting a biopsy report for possible temporal arteritis. We are 73 and 74. Our two questions are: Is it safe to stay on a small dose of prednisone indefinitely? Can this condition be inherited? – W.B.

ANSWER:
Polymyalgia rheumatic is an illness whose primary features are achiness and stiffness of the shoulders, hips and neck. The entire torso can be affected. Affected people can feel terrible in general, totally wiped out and have no appetite. The cause of the illness hasn’t been discovered.

Prednisone, one of the cortisone drugs, is the medicine most often turned to for treatment. As soon as symptoms are controlled, the dose is gradually reduced to minimize cortisone side effects. Your small dose produces few, if any, complications, and you won’t be on it indefinitely if your polymyalgia behaves as it usually does. The average duration of treatment is two and a half years. You’re still in the ballpark with most other patients, and it’s safe to take prednisone for the length of time you have taken it. It might be worthwhile for you to get a bone density test, since osteoporosis can be a side effect of long-term cortisone treatment.

Temporal arteritis (also called giant cell arteritis) is an inflammation of arteries, and it’s often a companion illness to polymyalgia. The name comes from the temporal artery, the artery at the side of the head – the temple. A biopsy of that artery demonstrates inflammation. It’s quite important to treat this illness quickly, for the artery that supplies the eye can be involved. Prednisone is the drug. If treatment is delayed, blindness can result. I can quote what medical textbooks say about inheritance of polymyalgia. “Familial aggregation has been reported.” That’s an obscure way of saying there might be an inheritance factor.

DEAR DR. DONOHUE: I returned from a happy family reunion on a five-hour flight. Since then, I have been bothered by fits of dizziness. They occur when I get up suddenly or move suddenly to one side. I would like to abolish this dizziness, and would like to know if flying had anything to do with it. – L.S.

ANSWER:
The causes of dizziness are numerous, but your symptoms suggest benign positional vertigo, dizziness that comes on with a change of position or with head movement. Rolling over in bed, getting into and out of bed, bending over and raising your head to look for something on a high shelf are typical situations that bring on dizziness. Particles confined to one part of the inner ear have found their way to another part of it, and they stimulate the ear’s balance organ to send confusing signals to the brain. Through a series of head movements, a doctor can shift those particles back to where they belong. If the family doctor doesn’t do these maneuvers, an ear, nose and throat doctor can. I don’t think the airplane ride was the cause.

The booklet on vertigo explains the many causes of dizziness and their treatments. Readers can order a copy by writing: Dr. Donohue – No.801, Box 536475, Orlando, FL 32853-6475. Enclose a check or money order (no cash) for $4.75 U.S./$6 Can. with the recipient’s printed name and address. Please allow four weeks for delivery.

DEAR DR. DONOHUE: I met a man whose daughter is studying to be a nutritionist. She told him that medicines for osteoporosis put what is needed in bones but that something in the medicines takes it back out. He named two medicines, but not the one I am taking – Actonel. His daughter said a glass of milk and half a banana would do as well. Am I wasting money by taking medicine? – Anon.

ANSWER:
I don’t know what this young lady is talking about. Calcium in milk is vital for bone health, but I don’t know how a banana fits into the picture. You’re not wasting money. There is no substitute for osteoporosis medicine.

Dr. Donohue regrets that he is unable to answer individual letters, but he will incorporate them in his column whenever possible. Readers may write him or request an order form of available health newsletters at P.O. Box 536475, Orlando, FL 32853-6475. Readers may also order health newsletters from www.rbmamall.com.


Only subscribers are eligible to post comments. Please subscribe or to participate in the conversation. Here’s why.

Use the form below to reset your password. When you've submitted your account email, we will send an email with a reset code.